Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Grand Rapids, MI

May 9, 2004Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 9, 2004, 6:49 PM EDT for Calhoun County, Michigan. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2004, 6:49 PM EDT (22:49 UTC)
Expired
May 9, 2004, 7:45 PM EDT
In force
56 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:37 PM EDTTSTM WND DMGTekonsha, MISEVERAL TREES KNOCKED DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 1:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 092249
SVRGRR
MIC025-092345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
649 PM EDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 745 PM EDT

* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF EAST LEROY...OR ABOUT 11 MILES
  SOUTHWEST OF BATTLE CREEK...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOPPA...EAST LEROY...SONOMA AROUND 655 PM EDT
  MORGAN CORNERS...LAKEVIEW AROUND 700 PM EDT
  STANLEY CORNERS...BEADLE LAKE AROUND 705 PM EDT
  BURLINGTON AROUND 710 PM EDT
  CERESCO AROUND 715 PM EDT
  WRIGHTS CORNERS AROUND 725 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4230 8506 4231 8490 4234 8473 4209 8473
          4209 8529 4226 8529

$$

MJS JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:35 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 9, 3:35 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
335 PM EDT SUN MAY 9 2004

.SHORT TERM...
PATTERN IS NOT EXPECTED TO CHANGE MUCH THROUGH THE SHORT TERM...WITH
MAINLY ZONAL FLOW IN PLACE ALOFT...AND A MEANDERING BOUNDARY NEARBY
AT THE SURFACE. FORECAST ISSUES REVOLVE AROUND CONVECTION...AND THE
THREAT FOR SEVERE. THE FORECAST AREA IS IN THE DAY ONE AND TWO
OUTLOOKS AT THIS POINT. WILL NOT BE MAKING MANY CHANGES TO THE GOING
FORECAST. THE ETA AND THE GFS ARE SIMILAR WITH THE MAIN FEATURES.

TONIGHT...WILL CARRY LIKELY WORDING FOR SHOWERS AND THUNDERSTORMS
GIVEN THE INSTABILITY THAT IS IN PLACE AND THE WARM FRONT LIFTING
THROUGH THE AREA. MESOSCALE CONVECTIVE VORT MOVING EASTWARD FROM
WISCONSIN WILL ALSO ENHANCE CONVECTION. SEVERE THREAT IS DEFINITELY
THERE...WITH LARGE HAIL AND HEAVY RAIN BEING THE MAIN THREATS.
STRONG CORES ALOFT COULD ALSO LEAD TO WIND DAMAGE VIA WET
MICROBURSTS. IN ADDITION...AN ISOLATED TORNADO IS NOT OUT OF THE
QUESTION WITH 0-1KM SR HELICITY VALUES IN EXCESS OF 200 M2/S2 ALONG
AND NORTH OF THE WARM FRONT. FLOODING THREAT CONTINUES AS STORMS
WILL LIKELY PERSIST OVER AREAS THAT HAVE ALREADY SEEN HEAVY RAIN IN
THE LAST COUPLE DAYS.

WILL CARRY LIKELY WORDING INTO MONDAY...AS UPSTREAM CONVECTION FROM
OVERNIGHT SHOULD BE MOVING INTO THE FORECAST AREA. IN
ADDITION...THE COLD FRONT WILL BE DROPPING INTO THE AREA DURING THE
AFTERNOON. SEVERE THREAT CONTINUES...ESPECIALLY IF WE CAN CLEAR
THINGS OUT A BIT AND DESTABILIZE AHEAD OF THE COLD FRONT.

MONDAY NIGHT...THE FRONT WILL DROP SOUTHWARD TOWARD THE
MICHIGAN/INDIANA BORDER AND BECOME STATIONARY. WITH THE 850MB WARM
FRONT STILL DIRECTLY OVERHEAD WILL CARRY CHANCE POPS THROUGH THE
NIGHT...WITH LIKELY MENTIONED IN THE EVENING SOUTH.

TUESDAY...THE FRONT LIFTS BACK NORTH THROUGH THE FORECAST AREA AS A
WARM FRONT AND WILL NEED TO MAINTAIN A CHANCE OF SHOWERS AND
THUNDERSTORMS. ITS BEGINNING TO SOUND LIKE A BROKEN RECORD. FLOODING
THREAT WILL MOST DEFINITELY CONTINUE GIVEN A WARM AND MOIST AIRMASS
IN PLACE.

TUESDAY NIGHT AND WEDNESDAY FEEL WILL WE NEED TO KEEP A MENTION OF
CHANCE POPS AS WELL. DEEP SOUTHWEST FLOW AND BOUNDARIES NORTH AND
WEST OF THE AREA MAKE THE CHANCES IN THIS TIME FRAME A LITTLE
SMALLER...BUT FEEL A 30 POP IS WARRANTED.

WON/T STRAY FAR FROM GUIDANCE VALUES FOR TEMPS.

.LONG TERM...
TREND OF GFS IS TOWARD ECMWF WHICH THAT BEING TRUE... WOULD LEAD TO
A HIGHER AMPLITUDE SOLUTION FOR LATER IN THE WEEK. THUS I SLOWED
DOWN THE FRONT FRIDAY AND DO NOT HAVE IT COMING THROUGH TILL
SATURDAY MORNING. THAT WOULD LEAD TO A MUCH WARMER FRIDAY AND
SATURDAY AND WARMER LOWS FRIDAY NIGHT. ALSO...GIVEN 1000/850MB
THICKNESS PATTERN...HIGHS SHOULD REACH 80+ THURSDAY AND FRIDAY. I
DID PUSH THE HIGHS TO 80 THURSDAY... ONLY INTO THE MID 70S FOR
FRIDAY AND NEAR 70 SATURDAY.  IF THAT GFS TREND CONTINUES THOSE WILL
NOT BE WARM ENOUGH. THIS WOULD RESULT IN THE BEST CHANCE FOR
THUNDERSTORMS BEING FRIDAY NIGHT ACTUALLY.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING IN EFFECT THROUGH
THIS EVENING FOR NEWAYGO COUNTY.

&&

DUKE WDM
Hazardous weather outlook, May 9, 1:49 PM EDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
149 PM EDT SUN MAY 9 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
149 PM EDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE ENTIRE AREA HAS BEEN PLACED IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT BY THE STORM PREDICTION
CENTER. A WARM FRONT LIFTING NORTH THROUGH THE AREA WILL BECOME A
FOCUS FOR STORMS...WITH THE POTENTIAL FOR STORMS TO BECOME SEVERE.

A COUPLE OF ROUNDS OF THUNDERSTORMS ARE EXPECTED...ONE LATE THIS
AFTERNOON AND EVENING...AND ANOTHER LATE TONIGHT. THE STORMS THIS
AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL TO
AROUND ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH...CLOUD TO GROUND
LIGHTNING STRIKES...HEAVY RAIN AND THE POTENTIAL FOR AN ISOLATED
TORNADO.

THE MAIN THREATS FROM STORMS OVERNIGHT WILL BE HEAVY RAIN AND STRONG
DAMAGING WINDS.

GIVEN THE AMOUNT OF RAIN ACROSS PORTIONS OF CENTRAL LOWER
MICHIGAN...IN EXCESS OF THREE INCHES OVER WEST CENTRAL LOWER
MICHIGAN IN THE LAST COUPLE OF DAYS...FLOODING IS STILL A MAJOR
CONCERN THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR ALL OF SOUTHWEST MICHIGAN
ON MONDAY AND MONDAY EVENING AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. ADDITIONAL HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE
AS WELL.

MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING...AND
POTENTIALLY AGAIN OVERNIGHT.

MEADE DUKE

In the hours before

Special weather statement, May 9, 2:06 PM EDT, 4 hours 43 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
206 PM EDT SUN MAY 9 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF THE AFFECTED
LAKESHORE COUNTIES.

JK
Local storm report, May 9, 3:42 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
342 PM EDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             HASTINGS                42.65N 85.29W
05/09/2004  0.75 INCH        BARRY              MI   LAW ENFORCEMENT

&&

IOD

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:20 PM EDTSevere Thunderstorm WarningGRRNewaygo25 min
May 8, 9:01 PM EDTSevere Thunderstorm WarningGRRMecosta, Newaygo29 min
May 9, 3:17 PM EDTSevere Thunderstorm WarningGRRKalamazoo58 min
May 9, 3:38 PM EDTSevere Thunderstorm WarningGRRBarry, Eaton52 min
May 9, 3:57 PM EDTSpecial Marine WarningGRR93 min
May 9, 3:57 PM EDTSpecial Marine WarningGRR93 min
May 9, 3:57 PM EDTSpecial Marine WarningGRR93 min
May 9, 4:23 PM EDTSevere Thunderstorm WarningGRRVan Buren52 min
May 9, 4:28 PM EDTSevere Thunderstorm WarningGRRBarry47 min
May 9, 4:44 PM EDTSevere Thunderstorm WarningGRRClinton46 min
May 9, 4:48 PM EDTSevere Thunderstorm WarningGRRIngham57 min
May 9, 5:13 PM EDTSevere Thunderstorm WarningGRRKalamazoo62 min
May 9, 5:15 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa45 min
May 9, 5:17 PM EDTSevere Thunderstorm WarningGRRNewaygo28 min
May 9, 5:58 PM EDTSevere Thunderstorm WarningGRRKent47 min
May 9, 6:29 PM EDTSpecial Marine WarningGRR61 min
May 9, 6:29 PM EDTSpecial Marine WarningGRR61 min
May 9, 6:29 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm61 min
May 9, 6:33 PM EDTSevere Thunderstorm WarningGRRKalamazoo42 min
May 9, 7:12 PM EDTSevere Thunderstorm WarningGRRGratiot33 min
May 9, 7:27 PM EDTSevere Thunderstorm WarningGRRJackson63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.